Advertisement

Journal of Nonlinear Science

, Volume 26, Issue 6, pp 1723–1765 | Cite as

Weak Dual Pairs and Jetlet Methods for Ideal Incompressible Fluid Models in \(n \ge 2\) Dimensions

  • C. J. Cotter
  • J. Eldering
  • D. D. Holm
  • H. O. Jacobs
  • D. M. Meier
Article

Abstract

We review the role of dual pairs in mechanics and use them to derive particle-like solutions to regularized incompressible fluid systems. In our case we have a dual pair resulting from the action of diffeomorphisms on point particles (essentially by moving the points). We then augment our dual pair by considering the action of diffeomorphisms on Taylor series, also known as jets. The augmented weak dual pairs induce a hierarchy of particle-like solutions and conservation laws with particles carrying a copy of a jet group. We call these augmented particles jetlets. The jet groups serve as finite-dimensional models of the diffeomorphism group itself, and so the jetlet particles serve as a finite-dimensional model of the self-similarity exhibited by ideal incompressible fluids. The conservation law associated to jetlet solutions is shown to be a shadow of Kelvin’s circulation theorem. Finally, we study the dynamics of infinite time particle mergers. We prove that two merging particles at the zeroth level in the hierarchy yield dynamics which asymptotically approach that of a single particle in the first level in the hierarchy. This merging behavior is then verified numerically as well as the exchange of angular momentum which must occur during a near collision of two particles. The resulting particle-like solutions suggest a new class of meshless methods which work in dimensions \(n \ge 2\) and which exhibit a shadow of Kelvin’s circulation theorem. More broadly, this provides one of the first finite-dimensional models of self-similarity in ideal fluids.

Keywords

Regularized fluids Hamiltonian mechanics Geometric mechanics Dual pairs 

Mathematics Subject Classification

37K63 37K05 35Q35 65P10 

Notes

Acknowledgments

We are indebted to the anonymous referees for very carefully refereeing our article, including catching a problem with our initial use of dual pairs. JE, DDH, HOJ and DMM are grateful for partial support by the European Research Council Advanced Grant 267382 FCCA.

References

  1. Arnold, V.I., Khesin, B.A.: Topological Methods in Hydrodynamics, Applied Mathematical Sciences, vol. 125. Springer, New York (1998)zbMATHGoogle Scholar
  2. Abraham, R., Marsden, J.E.: Foundations of Mechanics, 2nd edn. American Mathematical Society, Providence (2008)CrossRefGoogle Scholar
  3. Arnold, V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier 16, 316–361 (1966)CrossRefGoogle Scholar
  4. Blizard, W.D.: Multiset theory. Notre Dame J. Form. L. 30(1), 36–66 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  5. Chertock, A., Du Toit, P., Marsden, J.E.: Integration of the EPDiff equation by particle methods. ESAIM Math. Model. Numer. Anal. 46(3), 515–534 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  6. Camassa, R., Holm, D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71(11), 1661–1664 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  7. Cotter, C.J., Holm, D.D., Jacobs, H.O., Meier, D.M.: A jetlet hierarchy for ideal fluid dynamics. J. Phys. A 47(35), 352001 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  8. Chorin, A.: A numerical study of slightly viscous flow. J. Fluid. Mech. 57, 785–796 (1973)CrossRefMathSciNetGoogle Scholar
  9. Constantine, G.M., Savits, T.H.: A multivariate Faà di Bruno formula with applications. Trans. Amer. Math. Soc. 348(2), 503–520 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  10. Desbrun, M., Jacobs, H.O., Ratiu, T.S.: On the coupling between an ideal fluid and immersed particles. Phys. D 265, 40–56 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  11. Ebin, D.G., Marsden, J.E.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 92, 102–163 (1970)CrossRefzbMATHMathSciNetGoogle Scholar
  12. Fringer, O.B., Holm, D.D.: Integrable versus nonintegrable geodesic soliton behavior. Phys. D Nonlinear Phenom. 150(3–4), 237–263 (2001)Google Scholar
  13. Foias, C., Holm, D.D., Titi, E.S.: The Navier-Stokes-alpha model of fluid turbulence. Phys. D Nonlinear Phenom. 152–153, 505–519 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  14. Gay-Balmaz, F., Vizman, C.: Dual pairs in fluid dynamics. Ann. Glob. Anal. Geom. 41(1), 1–24 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  15. Gingold, R.A., Monaghan, J.J.: Smoothed particle hydrodynamics: theory and application to non-spherical stars. Mon. Not. R. Astron. Soc. 181, 375–389 (1977)CrossRefzbMATHGoogle Scholar
  16. Holm, D.D., Marsden, J.E.: Momentum Maps and Measure-Valued Solutions (Peakons, Filaments, and Sheets) for the EPDiff Equation, The breadth of symplectic and Poisson geometry, Progr. Math., vol. 232, pp. 203–235. Birkhäuser Boston, Boston (2005)Google Scholar
  17. Holm, D.D., Marsden, J.E., Ratiu, T.S.: Euler-Poincaré models of ideal fluids with nonlinear dispersion. Phys. Rev. Lett. 349, 4173–4177 (1998)CrossRefGoogle Scholar
  18. Holm, D.D.: Geometric Mechanics Part II: Rotating, Translating and Rolling, 2nd edn. Imperial College Press, London (2011)CrossRefzbMATHGoogle Scholar
  19. Holden, H., Raynaud, X.: A convergent numerical scheme for the Camassa–Holm equation based on multipeakons. Discrete Contin. Dyn. Syst. 14(3), 505–523 (2006)zbMATHMathSciNetGoogle Scholar
  20. Holm, D.D., Tronci, C.: Multiscale turbulence models based on convected fluid microstructure. J. Math. Phys. 53(11), 115614 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  21. Jacobs, H.O.: How to stare at the higher-order n-dimensional chain rule without losing your marbles. arXiv:1410.3493 (2014)
  22. Joshi, S.C., Miller, M.I.: Landmark matching via large deformation diffeomorphisms. IEEE Trans. Image Process. 9(8), 1357–1370 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  23. Kirillov, A.: Unitary representations of the group of diffeomorphisms and of some of its subgroups. Sel. Math. Sov. 1(1), 351–372 (1981)zbMATHMathSciNetGoogle Scholar
  24. Kolár̆, I., Michor, P.W., Slovák, J.: Natural Operations in Differential Geometry. Springer, Berlin (1999)Google Scholar
  25. Lucy, B.L.: A numerical approach to testing the fission hypothesis. Astron. J. 82, 1013–1924 (1977)CrossRefGoogle Scholar
  26. Micheli, M., Glaunès, J.A.: Matrix-valued kernels for shape deformation analysis. Geom. Imaging Comput. 1(1), 57–139 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  27. Michor, P.W., Mumford, D.: A zoo of diffeomorphism groups on \(\mathbb{R}^n\). Ann. Global Anal. Geom. 44(4), 529–540 (2013)Google Scholar
  28. Mumford, D., Michor, P.W.: On Euler’s equation and ‘EPDiff’. J. Geom. Mech. 5(3), 319–344 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  29. Marsden, J.E., Misiolek, G., Ortega, J.P., Perlmutter, M., Ratiu, T.S.: Hamiltonian Reduction by Stages. Lecture Notes in Mathematics, vol. 1913. Springer, Berlin (2007)zbMATHGoogle Scholar
  30. Marsden, J.E., Ratiu, T.S.: Introduction to Mechanics and Symmetry, Texts in Applied Mathematics, vol. 17, 2nd edn. Springer, New York (1999)CrossRefGoogle Scholar
  31. Marsden, J.E., Weinstein, A.: Reduction of symplectic manifolds with symmetry. Rep. Math. Phys. 5, 121–130 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  32. Marsden, J.E., Weinstein, A.: Coadjoint orbits, vortices, and clebsch variables for incompressible fluids. Phys. D 7(1–3), 305–323 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  33. Palmer, K.J., Pilyugin, S.Y., Tikhomirov, S.B.: Lipschitz shadowing and structural stability of flows. J. Differ. Equ. 252(2), 1723–1747 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  34. Ribeiro, R.: Hyperbolicity and types of shadowing for \(C^1\) generic vector fields. Discrete Contin. Dyn. Syst. 34(7), 2963–2982 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  35. Sommer, S., Nielsen, M., Darkner, S., Pennec, X.: Higher-order momentum distributions and locally affine LDDMM registration. SIAM J. Imaging Sci. 6(1), 341–367 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  36. Trouvé, A., Younes, L.: Local geometry of deformable templates. SIAM J. Math. Anal. 37(1), 17–59 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  37. Vershik, A.M., Gel’fand, I.M., Graev, M.I.: Representations of the group of diffeomorphisms. Russ. Math. Surv. 30(6), 1 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  38. Weinstein, A.: The local structure of Poisson manifolds. J. Differ. Geom. 18(3), 523–557 (1983)zbMATHMathSciNetGoogle Scholar
  39. Zeitlin, V.: Finite-mode analogs of 2-D ideal hydrodynamics: Co-adjoint orbits and local canonical structure. Phys. D 49, 353–362 (1991)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  • C. J. Cotter
    • 1
  • J. Eldering
    • 1
  • D. D. Holm
    • 1
  • H. O. Jacobs
    • 1
  • D. M. Meier
    • 2
  1. 1.Department of MathematicsImperial College LondonLondonUK
  2. 2.Department of MathematicsBrunel University LondonUxbridgeUK

Personalised recommendations